Alert archive / South Dakota / Wind Chill Warnings in 2022

Wind Chill Warning 3, NWS Aberdeen, SD

January 19, 20225 counties in South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill warning at Jan 19, 2022, 3:00 PM CST for 5 counties in South Dakota; Traverse County, Minnesota. It took effect at Jan 19, 2022, 6:00 PM CST. It was in force for 18 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2022, 3:00 PM CST (21:00 UTC)
In effect from
Jan 19, 2022, 6:00 PM CST
Expired
Jan 20, 2022, 12:00 PM CST
In force
18 hr
Issued by
NWS Aberdeen, SD

Counties Traverse County, MN, Brown County, SD, Day County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 60 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 12:14 AM CSTEXTR WIND CHILL -371 Wnw Summit, SDMESONET STATION 55 SUMMIT (SDDOT).
Jan 20, 3:33 AM CSTEXTR WIND CHILL -353 Wsw Wheaton, MNAWOS STATION KETH WHEATON MUNI AP.
Jan 20, 4:59 AM CSTEXTR WIND CHILL -404 Sw Hillhead, SDMESONET STATION MRLS2 HILLHEAD 3 WSW.
Jan 20, 6:32 AM CSTEXTR WIND CHILL -354 Nnw Victor, SDMESONET STATION 58 VICTOR (SDDOT).
Jan 20, 8:50 AM CSTEXTR WIND CHILL -362 N Britton, SDAWOS STATION KBTN 1 NNE BRITTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS43 KABR 192100
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
300 PM CST Wed Jan 19 2022

MNZ039-SDZ005>008-011-200600-
/O.NEW.KABR.WC.W.0003.220120T0000Z-220120T1800Z/
/O.EXT.KABR.WC.Y.0007.000000T0000Z-220120T0000Z/
Traverse-McPherson-Brown-Marshall-Roberts-Day-
Including the cities of Wheaton, Eureka, Aberdeen, Britton, 
Sisseton, and Webster
300 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills
  expected. Wind chills as low as 40 below zero near the North
  Dakota boarder, with wind chill values of 25 to 35 below zero
  near U.S. Highway 12. For the Wind Chill Advisory, very cold 
  wind chills. Wind chills as low as 30 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...For the Wind Chill Warning, from 6 PM this evening to 
  noon CST Thursday. For the Wind Chill Advisory, until 6 PM CST 
  this evening.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ046-SDZ003-004-009-010-016>023-200600-
/O.CON.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
Big Stone-Corson-Campbell-Walworth-Edmunds-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Ortonville, McIntosh, Herreid, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
300 PM CST Wed Jan 19 2022 /200 PM MST Wed Jan 19 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MMM
3 follow-up statements
985 
WWUS43 KABR 200343
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
943 PM CST Wed Jan 19 2022

MNZ039-SDZ005>008-011-201145-
/O.CON.KABR.WC.W.0003.000000T0000Z-220120T1800Z/
Traverse-McPherson-Brown-Marshall-Roberts-Day-
Including the cities of Wheaton, Eureka, Aberdeen, Britton, 
Sisseton, and Webster
943 PM CST Wed Jan 19 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills ranging from 30
  below to 40 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

MNZ046-SDZ003-004-009-010-016>023-201145-
/O.CON.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
Big Stone-Corson-Campbell-Walworth-Edmunds-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Ortonville, McIntosh, Herreid, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
943 PM CST Wed Jan 19 2022 /843 PM MST Wed Jan 19 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills ranging from 25 below
  to 35 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
TMT
378 
WWUS43 KABR 200834
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
234 AM CST Thu Jan 20 2022

MNZ039-SDZ005>008-011-201800-
/O.CON.KABR.WC.W.0003.000000T0000Z-220120T1800Z/
Traverse-McPherson-Brown-Marshall-Roberts-Day-
Including the cities of Wheaton, Eureka, Aberdeen, Britton, 
Sisseton, and Webster
234 AM CST Thu Jan 20 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills. Wind chills ranging from 
  30 below to 40 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

MNZ046-SDZ003-004-009-010-016>023-201800-
/O.CON.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
Big Stone-Corson-Campbell-Walworth-Edmunds-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Ortonville, McIntosh, Herreid, Mobridge, 
Ipswich, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
234 AM CST Thu Jan 20 2022 /134 AM MST Thu Jan 20 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills. Wind chills ranging from 25 
  below to 35 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
079 
WWUS43 KABR 201745
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1145 AM CST Thu Jan 20 2022

MNZ039-SDZ008-210145-
/O.EXP.KABR.WC.W.0003.000000T0000Z-220120T1800Z/
/O.NEW.KABR.WC.Y.0008.220121T0000Z-220121T1200Z/
Traverse-Roberts-
Including the cities of Wheaton and Sisseton
1145 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST FRIDAY...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero tonight.

* WHERE...In South Dakota, Roberts County. In Minnesota, 
  Traverse County.

* WHEN...From 6 PM this evening to 6 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

SDZ007-011-210145-
/O.EXP.KABR.WC.W.0003.000000T0000Z-220120T1800Z/
/O.NEW.KABR.WC.Y.0008.220121T0000Z-220121T0900Z/
Marshall-Day-
Including the cities of Britton and Webster
1145 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST FRIDAY...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero tonight.

* WHERE...Marshall and Day Counties.

* WHEN...From 6 PM this evening to 3 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

SDZ005-006-201845-
/O.EXP.KABR.WC.W.0003.000000T0000Z-220120T1800Z/
McPherson-Brown-
Including the cities of Eureka and Aberdeen
1145 AM CST Thu Jan 20 2022

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

Wind chills have risen into the teens below zero late this
morning. 

$$

SDZ020-021-023-210145-
/O.EXP.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
/O.NEW.KABR.WC.Y.0008.220121T0000Z-220121T0900Z/
Codington-Grant-Deuel-
Including the cities of Watertown, Milbank, and Clear Lake
1145 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST FRIDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero tonight.

* WHERE...Codington, Grant and Deuel Counties.

* WHEN...From 6 PM this evening to 3 AM CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ046-210145-
/O.EXP.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
/O.NEW.KABR.WC.Y.0008.220121T0000Z-220121T1200Z/
Big Stone-
Including the city of Ortonville
1145 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST FRIDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero tonight.

* WHERE...Big Stone County.

* WHEN...From 6 PM this evening to 6 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

SDZ003-004-009-010-016>019-022-201845-
/O.EXP.KABR.WC.Y.0007.000000T0000Z-220120T1800Z/
Corson-Campbell-Walworth-Edmunds-Potter-Faulk-Spink-Clark-Hamlin-
Including the cities of McIntosh, Herreid, Mobridge, Ipswich, 
Gettysburg, Faulkton, Redfield, Clark, and Hayti
1145 AM CST Thu Jan 20 2022 /1045 AM MST Thu Jan 20 2022/

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/
TODAY...

Wind chills have risen into the teens below zero late this
morning. 

$$

SRF

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Jan 19, 11:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 19, 11:41 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1141 AM CST Wed Jan 19 2022

.UPDATE...
Issued at 1134 AM CST Wed Jan 19 2022

Not too many changes to the short term. We did add in some lake
effect clouds downstream of Lake Oahe. Models indicate these
clouds will continue to diminish through the afternoon, due to the
high pressure system moving in and bringing in drier air to the
area. Could still see some patchy blowing snow continuing in
northeastern parts of South Dakota into western MN. Wind chill
advisory looks good at this point and will let Dewey County expire
at 18Z.

UPDATE Issued at 530 AM CST Wed Jan 19 2022

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 355 AM CST Wed Jan 19 2022

Surface Arctic high pressure area in southern Canada will makes its
way southeast into the northern plains into tonight before sliding
east through Thursday. Therefore, caa will continue through the day
with the strong mixing northwest winds this morning slowly
diminishing into the late morning and afternoon as the surface
pressure gradient relaxes. It looks like the skies will be sunny
today which will help stop the fall in temperatures and maybe allow
for steady or a slight rise in the temperatures. Otherwise, the
highs today are expected to be below zero in the northeast cwa to 10
to 15 degrees above in the southwest cwa. For tonight, the winds
will fall off and become light under mostly clear skies with lows in
the single digits and teens below zero. On Thursday, slightly warmer
air will return on increasing south winds. Skies will again be sunny
across the cwa with expected highs ranging from around zero to 5
above in the northeast cwa to 20 to 25 west river. Therefore, with
the wind chills only showing a little improvement today and falling
back tonight, extended the wind chill advisory through Thursday
noon.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 355 AM CST Wed Jan 19 2022

The upper pattern stays mostly the same with a eastern CONUS trough
and a western CONUS ridge leading to northwest flow aloft. The
initial system of note comes through Friday, though the surface low
is quite a ways to the north. Warm advection will get temperatures a
few degrees above normal, and there is still a little uncertainty
over timing of frontal passage. Precipitation looks light with very
limited lift and should be snow. One aspect we will be concerned
with is the threat of Coteau downslope winds with 50kts at 1/2km
under that warm advection regime around mid day. Thankfully, snow
modification should limit any threat of blowing/drifting.

The cold advection that follows is not quite as intense as the
current spell, but we're back below average for the weekend. A weak
system will generate a brief warm advection push as it develops
along the arctic front early Sunday, followed by a second wave (a
little stronger) early Monday. These two features are just something
to watch as mid level frontogenesis could generate some snowfall but
since these are fast and compact and getting into the day 4-5
timeframe confidence on timing/POPs is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1134 AM CST Wed Jan 19 2022

Terminals KABR,KATY,KPIR,KMBG

High pressure system continuing to push in, bringing with it
continuing VFR conditions and diminishing winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST /11 AM MST/ Thursday for
     SDZ003>011-016>023.

     Wind Chill Advisory until 11 AM MST this morning for SDZ015.

MN...Wind Chill Advisory until noon CST Thursday for MNZ039-046.

&&

UPDATE...MMM
SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...MMM
Hazardous weather outlook, Jan 19, 4:31 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
431 AM CST Wed Jan 19 2022

SDZ015-033>037-045-048-051-201045-
Dewey-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
431 AM CST Wed Jan 19 2022 /331 AM MST Wed Jan 19 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-016>023-201045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
431 AM CST Wed Jan 19 2022 /331 AM MST Wed Jan 19 2022/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Bitter cold wind chills will continue into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Mohr

In the hours before

Local storm report, Jan 19, 1:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
118 PM CST WED JAN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     EXTR WIND CHILL  1 WNW SUMMIT            45.31N 97.05W
01/19/2022  M-41 F           ROBERTS            SD   MESONET

            MESONET STATION 55 SUMMIT (SDDOT).

0922 AM     EXTR WIND CHILL  10 SW LONG LAKE         45.77N 99.36W
01/19/2022  M-41 F           MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

0715 AM     EXTR WIND CHILL  10 W LONG LAKE          45.88N 99.41W
01/19/2022  M-40 F           MCPHERSON          SD   MESONET

            MESONET STATION LLKS2 EUREKA 13 ENE.

0950 AM     EXTR WIND CHILL  3 S WEBSTER             45.29N 97.52W
01/19/2022  M-38 F           DAY                SD   MESONET

            MESONET STATION WEBS2 WEBSTER 3 S (SD
            MESONET).

0759 AM     EXTR WIND CHILL  4 SW HILLHEAD           45.80N 97.45W
01/19/2022  M-37 F           MARSHALL           SD   MESONET

            MESONET STATION MRLS2 HILLHEAD 3 WSW.

0901 AM     EXTR WIND CHILL  CRAVENS CORNER          45.45N 98.93W
01/19/2022  M-36 F           EDMUNDS            SD   MESONET

            MESONET STATION 173 CRAVEN (SDDOT).

0821 AM     EXTR WIND CHILL  3 WNW WALLACE           45.09N 97.53W
01/19/2022  M-36 F           CLARK              SD   MESONET

            MESONET STATION 200 WALLACE (SDDOT).

0957 AM     EXTR WIND CHILL  5 S ELLENDALE           45.93N 98.53W
01/19/2022  M-36 F           BROWN              SD   MESONET

            MESONET STATION 49 FREDERICK (SDDOT).

&&

Nearby

Wind Chill Warnings in South Dakota, 2022Wind Chill Warnings in Minnesota, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.